Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Bismarck, ND

July 10, 2011Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 9:58 AM MDT for Stark County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 9:58 AM MDT (15:58 UTC)
Expired
Jul 10, 2011, 11:00 AM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stark County, ND

The radar

The Bismarck radar (KBIS), 139 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:15 AM MDTHAIL 25 S Gladstone, NDHAIL ESTIMATED AT 2 INCHES BASED UPON PHOTO PROVIDED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS53 KBIS 101558
SVRBIS
NDC089-101700-
/O.NEW.KBIS.SV.W.0097.110710T1558Z-110710T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
958 AM MDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1100 AM MDT

* AT 956 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF LEFOR...OR 12 MILES SOUTHEAST OF DICKINSON...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEFOR...GLADSTONE...TAYLOR AND RICHARDTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4679 10285 4690 10259 4699 10218 4671 10211
      4663 10272 4663 10277
TIME...MOT...LOC 1559Z 246DEG 22KT 4673 10266
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/AYD
4 follow-up statements
291 
WWUS53 KBIS 101614
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1114 AM CDT SUN JUL 10 2011

NDC089-101700-
/O.CON.KBIS.SV.W.0097.000000T0000Z-110710T1700Z/
STARK ND-
1014 AM MDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN STARK
COUNTY UNTIL 1100 AM MDT...

AT 1011 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LEFOR...OR 14 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  GLADSTONE...TAYLOR AND RICHARDTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4665 10259 4685 10268 4690 10259 4699 10218
      4671 10211
TIME...MOT...LOC 1614Z 246DEG 22KT 4676 10253
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/AYD
553 
WWUS53 KBIS 101626
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 AM CDT SUN JUL 10 2011

NDC089-101700-
/O.CON.KBIS.SV.W.0097.000000T0000Z-110710T1700Z/
STARK ND-
1026 AM MDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN STARK
COUNTY UNTIL 1100 AM MDT...

AT 1021 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF GLADSTONE...OR 17 MILES SOUTHEAST OF DICKINSON...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  RICHARDTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4666 10251 4684 10254 4699 10218 4671 10211
TIME...MOT...LOC 1627Z 246DEG 22KT 4679 10242
WIND...HAIL 60MPH 1.00IN

$$

HEINERT/AYD
553 
WWUS53 KBIS 101642
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 AM CDT SUN JUL 10 2011

NDC089-101700-
/O.CON.KBIS.SV.W.0097.000000T0000Z-110710T1700Z/
STARK ND-
1042 AM MDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN STARK
COUNTY UNTIL 1100 AM MDT...

AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG BALL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 7 MILES SOUTHEAST OF RICHARDTON...OR 27 MILES EAST OF 
DICKINSON...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN STARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4668 10240 4689 10241 4699 10218 4671 10211
TIME...MOT...LOC 1642Z 246DEG 22KT 4680 10223
WIND...HAIL 60MPH 1.50IN

$$

HEINERT
506 
WWUS53 KBIS 101652
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 AM CDT SUN JUL 10 2011

NDC089-101703-
/O.EXP.KBIS.SV.W.0097.000000T0000Z-110710T1700Z/
STARK ND-
1052 AM MDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STARK COUNTY HAS BEEN
REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 4668 10240 4689 10241 4699 10218 4671 10211
TIME...MOT...LOC 1653Z 246DEG 22KT 4683 10214

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:45 AM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 10, 8:45 AM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT SUN JUL 10 2011

.UPDATE...ADJUSTED HOURLY TEMPERATURE/DEWPOINT/WIND GRIDS TO
ACCOUNT FOR CURRENT OBS/TRENDS.

&&

.DISCUSSION...ELEVATED CONVECTION HAS BEGUN OVER SOUTHWESTERN AND
SOUTH CENTRAL NORTH DAKOTA IN THE RRQ OF A 105-KNOT JET STREAK THIS
MORNING. THE 12Z KBIS SOUNDING SHOWS A DEEP DRY LAYER BELOW 650MB.
HOWEVER...THE BOUNDARY LAYER IS EXPECTED TO MOISTEN THROUGH THE DAY AS
BOUNDARY LAYER MOISTURE ADVECTS INTO SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THROUGH THE AFTERNOON (THE 12Z KABR
SOUNDING SHOWS A MOIST LAYER FROM THE SFC-800MB). THE ELEVATED
CONVECTION WILL LIKELY BECOME ROOTED IN THE MIXED LAYER BY THE
AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER. THE CURRENT FORECAST
REFLECTS THIS THREAT SO WILL NOT MODIFY THE POP/WX GROUPS FOR THIS
UPDATE.

&&

.AVIATION...WITH CONVECTIVE ALTO CUMULUS ALREADY FORMING
SOUTHWEST OF KBIS AND MOVING EAST AND NORTH EAST...ADDED CB AND
VCTS RESPECTIVELY TO KBIS AND KJMS AERODROME FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...SHORT TERM
HW...AVIATION
Hazardous weather outlook, Jul 10, 3:55 AM MDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT SUN JUL 10 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-111000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH
DAKOTA MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019>023-025-034>037-042-045>048-050-051-111000-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA TODAY. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER BY
THIS AFTERNOON AND INTO THE EVENING HOURS. THE PRIMARY THREATS
SHOULD BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-111000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
455 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Jul 10, 9:10 AM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 AM CDT SUN JUL 10 2011

NDZ033-034-041-042-101615-
GRANT-HETTINGER-MORTON-STARK-
910 AM MDT SUN JUL 10 2011

...SPECIAL WEATHER STATEMENT...

AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM...    GLEN ULLIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:20 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark55 min
Jul 10, 10:09 AM MDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 10, 10:16 AM MDTSevere Thunderstorm WarningBISGrant, Morton59 min
Jul 10, 10:52 AM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver, Stark26 min
Jul 10, 11:04 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton37 min
Jul 10, 11:09 AM MDTAreal Flood AdvisoryBISGrant, Morton6 hr
Jul 10, 11:16 AM MDTSevere Thunderstorm WarningBISMorton47 min
Jul 10, 11:33 AM MDTSevere Thunderstorm WarningBISGrant15 min
Jul 10, 11:39 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver31 min
Jul 10, 12:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 10, 12:20 PM MDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jul 10, 12:30 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 10, 12:50 PM MDTAreal Flood AdvisoryBISBurleigh, Morton4 hr
Jul 10, 1:12 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jul 10, 1:22 PM MDTTornado WarningBISEmmons, Sioux23 min
Jul 10, 1:23 PM MDTAreal Flood AdvisoryBISGrant, Sioux4 hr
Jul 10, 1:27 PM MDTTornado WarningBISEmmons, Logan33 min
Jul 10, 1:30 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan30 min
Jul 10, 1:51 PM MDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman3 hr
Jul 10, 1:51 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 10, 1:57 PM MDTTornado WarningBISLogan, McIntosh33 min
Jul 10, 2:26 PM MDTTornado WarningBISDickey, LaMoure, Logan, McIntosh34 min
Jul 10, 2:35 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh55 min
Jul 10, 2:38 PM MDTTornado WarningBISMcIntosh37 min
Jul 10, 2:58 PM MDTTornado WarningBISDickey, LaMoure, McIntosh32 min
Jul 10, 3:08 PM MDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Jul 10, 3:10 PM MDTTornado WarningBISDickey, LaMoure35 min
Jul 10, 3:29 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 10, 3:30 PM MDTTornado WarningBISDickey30 min
Jul 10, 3:36 PM MDTTornado WarningBISDickey24 min
Jul 10, 4:52 PM MDTAreal Flood WarningBISGrant, Morton24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.